Exemestane and painful hips

Hello ladies, this is my first post here. Ive seen some similar posts to my concerns but thought I’d ask if anyone else gone/going thru the same too. I’ve been on exemestane now for 7 months and in the past few months my hips are really pretty painful when walking ( and in bed) it can be hard to negotiate a steep step without holding on to something or someone to help me up. It seems I’ve now developed a painful shoulder in a certain movement, e.g drying my hair. After reading other posts here it seems i’m definitely not alone with this hip pain and it’s so frustrating after being active before taking the meds. I’m 55 and have gained a fair bit of weight with this situation too and sleep is not my friend at all. I was on Letrozole at first but only for a couple of months before my consultant switched me to Exemestane pre lumpectomy as the Letrozole seemed not to be helping to reduce the offending cancer. Has anyone else gone through similar and had any relief with anything at all or change of meds? The hobbling and trying to get up after sitting for short periods is dreadful and is really beginning to get me down. I haven’t approached a GP or breast care unit yet as from what i’ve read is just something that we have to put up with. I’d love to hear how anyone else has coped or dealt with this. Is this a question for my GP or Oncology? I’m also thinking maybe 1–1 physio led pilates as a hopefully helpful option too.

1 Like

Hi
Welcome to the forum. I am afraid I don’t have the answer to this but interesting to read your post. I have also been on Exemestane for 7 minutes and v often get woken up early with sore stiff hips. Ok when walking but if I sit for too long, I hobble about when I stand up till get going. I do find walking helps but need to to watch. Walked 8 miles yesterday (not usually an issue) but could hardly move by time I got home and got out the car.
I am in my early fifties, so like you find it frustrating.
Hoping someone on the forum has some helpful info.

1 Like

Hello Bordercat, thanks for replying. It’s a strange reassurance that others are finding this to be a side effect. Like you too, was pretty active prior to taking the meds. Although admittedly since starting my business in 2021, have become a lot more sedentary which really doesn’t help one bit. I’ll let you know if i see/speak with Doc/BCN and what the options might be. :slightly_smiling_face:

2 Likes

Hi
Can I just say I have been in the same situation. I was on Letrozole then changed to exemestane. I couldn’t move in the morning with painful joints. I spoke to my breast nurse who arranged for me to see my consultant. I was given 3 months off meds to help me and I am now on Tamoxifen. I would speak to someone to discuss the problems you are having. My consultant at the time said some of his ladies call it the morning shuffle! So for some of us I think it can cause joint pain. Hope this helps

1 Like

Thanks to both and interesting to know switch to Tamoxifen helped Mo. Sleepseeker will be interesting to know what you are advised.

Wishing you both all the best.

Bordercat and Mo. Your ressuring messages have definitely spurred me on to speak with my BCN as I was inclined to think it’s just a situation that has to be put up with and a small price to pay in the scheme of things. i’ll be calling this morning. Thanks ladies :smiling_face_with_three_hearts:

1 Like

Hi the part about shoulder pain rang true with me… I’m still on letrozole… But i’ve had my shoulder pain checked out with my GP who referred me for and Ultra sound - Its possibly linked to scar tissue pulling at the joint, so they have booked me for an MRi, due 14th of next month.
I would strongly suggest you first go to your GP, and start the process of getting things checked out. With the situation of wating lists, its best to get in the door now.
I’ve also been to a physio who does accupuncture, which helps, and he gave me some exercises to help, he can feel the tendons and muscles, so has explained what might be going on, and can give you assurances whilst you wait. I also use ice therapy… ie fill a small plastic bottle with water and put into the freezer, when frozen roll it over joints with pain. the cooling powers take away any inflammation, which in itself helps reduce pain. Plus rather than seek Ibuprofen or strong pain killers, First try 1 paracetamol every 3 hours this manages the pain, and you can never take more than 8 in the day.
Keep me posted how you get on, love and hugs Moonsox.

I was on Anastrozole for 18 months, had severe joint especially my hands. My Onco switched me to Exemestane, on it for about 2 months, still have joint pain, not as bad though.
The problem I started having was brain fog and lethargy, that I can’t handle. I’m almost 69, at this point I pulled myself off of it for a month, a lot better now, still lethargic though. I normally do water aerobics each morning, hard to make myself get up and go.
I don’t know if it’s worth taking this poison for a few extra years of life in pain.